Pure and Applied Mathematics Quarterly

Volume 12 (2016)

Number 1

Special Issue: In Honor of Eduard Looijenga, Part 2 of 3

Guest Editor: Gerard van der Geer

Inequalities for semi-stable fibrations on surfaces, and their relation to the Coleman–Oort conjecture

Pages: 75 – 104

DOI: http://dx.doi.org/10.4310/PAMQ.2016.v12.n1.a3

Author

Chris Peters (Institut Fourier, Université de Grenoble Alpes, Grenoble, France; and Technical University Eindhoven, The Netherlands)

Abstract

For semi-stable fibrations in curves over a curve Arakelov established a basic inequality which can be interpreted Hodge theoretically as an estimate for the degree of the Deligne extended Hodge bundle. When equality holds, it is well known that the period map embeds the base of the fibration as a Shimura curve in the relevant quotient of the Siegel upper half space. Going back to the situation of curve fibrations, one can ask if for those the Arakelov bound is sharp. This turns out not to be the case except if the genus of the fiber is “small.” This result is due to X. Lu and K. Zuo. In this note, I derive a simplified proof, using detailed surface theory. I also explain the relation with Shimura curves and the Coleman–Oort conjecture.

Keywords

Arakelov inequalities, Shimura curves, semi-stable curve fibrations over curves, Coleman–Oort conjecture

Full Text (PDF format)